Prevention, Precautions and Side Effects

Some months back, I had a failed IUD experience that really traumatized me to the point of avoiding contraceptives in general. I shared my concerns with my boyfriend and he was extremely supportive and understanding of my decision.

Of course, several more weeks flew by and some of the hesitation of it stared to fade and we started discussing being more “careful” in general. In speaking to my Gynecologist, she suggested Nexplanon, which is an form of BC implanted in your arm. I admit I probably didn’t do as “deep of a dive” as I probably should have when considering this method. I just knew it was 99% effective. My main concern was the cost, which at the time of my consideration, would have been $350 after insurance .

what me

Yeah, no.

In speaking back to my Gynecologist via email (I actually go a Gynecology clinic that is housed under the umbrella of the hospital I work for and we have an app where you can communicate with your healthcare provider), she informed me that if I waited until 2019 to get the implant, it would be 100% free due to some coverage changes with my plan regarding contraception. Free.99 is always a win in my books!

yasssss gif

In the meantime, I still felt a bit funny about not being as safe as we needed to be, so I spoke to my Gynecologist once more, who suggested going on a combination BC pill until  I had the procedure done.

I’ll admit, going on “the pill” was absolutely the last thing I wanted to do when I started, but mostly because I had heard of all of the unpleasant side effects. I started taking it in late October (it was suggested I take it the first Sunday of my period–I guess for tracking purposes) and concluded my last pack in early January. During my time on the pill I experienced:

  • Extreme mood swings (even outside of “that time of the month”)
  • Frequent headaches and migraines
  • Constant fatigue
  • Increased depression and anxiety (I have already been diagnosed and take medication for it, but i felt worse while on the pill)
  • Frequent Agitation
  • Some weight gain (despite not changing my diet or exercise routine).
  • Nausea
  • Dizziness
  • Breakouts (in the beginning)
  • Decreased libido

Some more positive side effects that I experienced were:

  • Regulated periods (my periods have always mostly been constant, but the pill made them a bit shorter and easier to count on a calendar–prior to taking any BC at all , I tracked my periods with the app Flo. I still use the app to this day just to log symptoms I’m feeling and to keep track of the length of symptoms).
  • Lighter cramps during my period
  • Forced me to get up at a decent time every single day since the pill strongly suggests taking it at the same time everyday.

All in all, taking the pill wasn’t as bad as I thought it would be, it was just inconvenient as hell and I felt like I was in a constant state of agitation. Like, constant. There’d be the rare occasions where I would take the pill later than intended and a handful of times where I left the pack at my boyfriend’s place (oops).

covering mouth

When the new year finally rolled around, I was excited to be just days away from getting the implant. Goodbye pill, hello convenient stick it in and go BC!

The appointment for the implant was mostly standard. My vitals were taken, my doctor explained some of the risks with the implant and asked me to sign a consent form to proceed with the procedure. Easy! I laid on the examination table, she gave me a numbing shot in my arm (which stung a bit at first), then she asked me to turn my head and a minute later she was finished inserting the implant in my arm. It couldn’t have gone more smoothly.  I excepted there to be some huge complication like I had with the IUD.

Before I left the room, she explained that there may be some swelling, bruising and minor pain in my arm over the next week or so. She suggested I keep the compression band aid wrapped around the incision spot for at least two days and also suggested that I finish the last week of my BC pills. Again, she mentioned possible side effects, but the only two that really stood out were: irregular periods and spotting. Gross. She closed with the reassuring statement of,  not every woman experiences this.

Several hours later the numbness of my arm wore off and I started feeling throbbing pain. It felt uncomfortable to naturally allow my arm to rest or dangle freely, so I propped a pillow under my arm (my left arm) for support. That and some ibuprofen seemed to help. The pain seemed to continue through the weekend, but faded by the start of the following week.

By mid week, the pain had mostly gone away, but my arm was a bit bruised, tender and felt funny if I moved it around too much or too quickly. I had also finished taking my pills mid week and with completing the “pack” brought on what I thought was my period…but this was not my period, oh no. This was “spotting“. This lasted for about a week and grew a bit heavier each day until my actual period started and came in with terrible cramps.

Now, I’ve always experienced painful cramps, but these were different. No amount of OTC pain medicine seemed to eliminate them (and I was taking the max amount each day) and they lasted the duration of my period (as opposed to the first 1-2 days like they normally do). And speaking of my period, it lasted a whopping 11 days. Granted, the flow wasn’t as heavy as normal, but it was consistent enough to be annoying. It was also annoying because I had no indication of when it would end. Once Ms. Flow made her departure, the spotting returned for another week and a half! Omg.

All throughout the messy red wave, I experienced a tension or cluster headache and sometimes a migraine just about daily. I’d wake up with one, it would linger throughout the day, I’d go to bed with one and start the entire cycle all over again. I was fatigue to the point of barely having energy to do simple household chores or even focus on basic tasks at work, and just didn’t feel “well” in general. While my mood was mostly stable during this time, the severe cramping, frequent bleeding, headaches and extreme exhaustion were kicking my ass. After about three weeks of this, I addressed it with my doctor, who basically told me to pop some ibuprofen and “ride it out” for 3 more months because apparently it takes your body time to “adjust”.

concerns

I read up on the experiences of many women who had gotten the implant and I’d say about 85% of them experienced the same symptoms and they did not go away for whatever duration of time past 3 months that they choose to keep the implant “installed”. Some women who kept the implant in for the entire 3 years claimed that none of this ever went away. That was super encouraging news. Greatttt.

My period and any lingering spotting finally went away (at least temporarily) maybe the last day or so of January and has “stayed away” ever since (according to flo, my period is almost over a week late). I’ve read that, that doesn’t mean those symptoms aren’t coming back and they could come back unexpectedly and for longer periods of time. There is literally no way to know when or if they’re coming back. All I can do is stay prepared. I hope I’m one of those lucky few women that either stop having periods or have them with longer time in between.

I’ve only had the implant now for a month and a half. These are the side effects I’ve experienced so far:

  • Frequent headaches and migraines
  • Spotting
  • Longer than usual period
  • Fatigue
  • Depression
  • Elevated blood pressure (which I’ve had to now address with my Primary Care Physician)
  • Minor and infrequent arm tenderness (near the implant site)

One positive outcome from the implant has been the freedom of not having to remember to take a pill every, single day at the same damn time. It’s in and to my knowledge, it’s working as directed–I’m 99% sure I am not pregnant dispute my period being “late” since the algorithm of flo has no way of knowing my body is literally in a tailspin right now and my entire cycle has been thrown off.

As the my doctor suggested, I’ll assess how I feel after the 3 month mark. If the symptoms have “settled” or “stabilized” , I’ll continue on and keep it on a bit longer, otherwise, I may consider having it removed and going back to the drawing board.

Advertisements

2 comments

  1. Lolsy's Library · February 18

    All I can think of is…11 DAYS!!!lol

    Like

  2. jazzedout · February 26

    Yes, it was rough. Hopefully this one doesn’t last 11 days as well!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s